Alert archive / Wyoming / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 8, NWS Cheyenne, WY

June 8, 2011Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 8, 2011, 4:31 PM MDT for Platte County, Wyoming. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2011, 4:31 PM MDT (22:31 UTC)
Expired
Jun 8, 2011, 5:00 PM MDT
In force
29 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 4:34 PM MDTHAIL 1.513 Wsw Wheatland, WYMOSTLY MARBLE SIZED BUT A FEW LARGE ONES AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.5 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS55 KCYS 082231
SVRCYS
WYC031-082300-
/O.NEW.KCYS.SV.W.0008.110608T2231Z-110608T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
431 PM MDT WED JUN 8 2011

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 500 PM MDT

* AT 428 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES WEST OF WHEATLAND...AND MOVING NORTHEAST
  AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF WESTERN PLATTE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4224 10508 4200 10505 4193 10527 4214 10527
TIME...MOT...LOC 2231Z 223DEG 34KT 4203 10522
WIND...HAIL <50MPH 1.00IN

$$

RE
2 follow-up statements
766 
WWUS55 KCYS 082245
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MDT WED JUN 8 2011

WYC031-082300-
/O.CON.KCYS.SV.W.0008.000000T0000Z-110608T2300Z/
PLATTE WY-
445 PM MDT WED JUN 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
PLATTE COUNTY UNTIL 500 PM MDT...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 8 MILES WEST OF WHEATLAND...MOVING NORTHEAST AT 35 
MPH.  LARGE HAIL HAS BEEN REPORTED...AND SOME ROTATION IS ALSO BEING 
NOTED WITHIN THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL PLATTE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4224 10508 4200 10505 4193 10527 4214 10527
TIME...MOT...LOC 2244Z 229DEG 32KT 4208 10509
WIND...HAIL <50MPH 1.00IN

$$

RE
052 
WWUS55 KCYS 082255
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
455 PM MDT WED JUN 8 2011

WYC031-082305-
/O.EXP.KCYS.SV.W.0008.000000T0000Z-110608T2300Z/
PLATTE WY-
455 PM MDT WED JUN 8 2011

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PLATTE COUNTY
WILL EXPIRE AT 500 PM MDT...

THE STORM WHICH PROMPTED THE WARNING IS MOVING OUT OF THE WARNED 
AREA.

LAT...LON 4224 10508 4200 10505 4193 10527 4214 10527
TIME...MOT...LOC 2255Z 229DEG 32KT 4214 10499

$$

RE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:40 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 8, 2:40 PM MDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
240 PM MDT WED JUN 8 2011

.SHORT TERM...TONIGHT THROUGH FRIDAY...
MANY PLACES ALONG AND WEST OF THE LARAMIE RANGE HAVE JUST REACHED
THEIR CONVECTIVE TEMPERATURES EARLY THIS AFTERNOON.  SHOWERS AND
STORMS AS OF 20Z WERE STARTING TO FORM OVER ALBANY COUNTY...WITH
ONLY VERY WEAK RETURNS AT THAT TIME ON THE KCYS 88D.  MARGINAL
INSTABILITY AND CAPE VALUES ARE PRESENT EARLY THIS AFTERNOON ALONG
AND WEST OF THE LARAMIE RANGED...WHILE THE AATMOSPHERE FURTHER EAST
REMAINS CAPPED.  ONLY WEAK DYNAMICS WILL BE OVER THE REGION THROUGH
TONIGHT.  HOWEVER...BUT EXPECTED INSTABILITY...SHEAR AND MOISTURE
WOULD SUPPORT SOME OF THE STRONGER STORMS PRODUCING SMALL HAIL...
MODERATE RAINFALL AND WIND GUSTS TO 45 MPH THROUGH THE EVENING
MAINLY IN SOUTHEAST WYOMING...ESPECIALLY EAST OF THE LARAMIE RANGE.
THE ACTIVITY WILL SPREAD TO THE NORTHEAST AND INTO THE PANHANDLE
TONIGHT.

THE UPPEE LOW OVER THE PACIFIC NORTHWEST EARLY THIS AFTERNOON WILL
MOVE SLOWLY EAST THROUGH THURSDAY NIGHT.  BY 00Z FRIDAY...THE UPPER
LOW WILL BE OVER WESTERN MONTANA OR NORTHWEST WYOMING.  THE FEATURE
WILL THEN CONTINUE TO SLOWLY MOVE EAST THROUGH FRIDAY.  A SHORTWAVE
TROUGH WILL MOVE ACROSS THE CWA ON THURSDAY AS THE UPPER LOW NEARS.
SURFACE UPSLOPE WIND FLOW HAS INCREASED SO FAR TODAY AND WILL
CONTINUE THROUGH THURSDAY EVENING.  THAT UPSLOPE WIND FLOW WILL
HELP TO ENABLE LOW CLOUDS AND AREAS OF FOG TO FORM OVER AND EAST
OF THE LARAMIE RANGE AFTER 06Z TONIGHT AND PERSIST THROUGH MIDDAY
THURSDAY.  THE UPSLOPE WIND FLOW WILL ALSO RESULT IN A CONTINUED
INCREASE IN LOW LEVEL MOISTURE...A GOOD CHANCE OF SHOWERS AND MAINLY
LATE DAY THUNDERSTORMS AND BELOW NORMAL TEMPERATURES.  SEVERE
WEATHER PARAMETERS AGAIN LOOK MARGINAL FOR THURSDAY AFTERNOON AND
EVENING DUE TO THE COOL TEMPERATURES.  DRIER AIR WILL SPREAD BACK
OVER THE CWA THURSDAY NIGHT AND CONTINUE ON FRIDAY AS WINDS AT THE
SURFACE AND ALOFT BECOME WESTERLY.  FRIDAY WILL HAVE TEMPERATURES
AROUND NORMAL WITH LOW POPS.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
NAM...GFS AND ECMWF SYNOPTIC PATTERNS ARE SIMILAR...LEADING TO HIGH
CONFIDENCE IN THEIR SOLUTIONS.

FRIDAY NIGHT...ZONAL FLOW ALOFT. WITH LIMITED LOW AND MID LEVEL
MOISTURE...IT LOOKS DRY.

SATURDAY...FLOW ALOFT TURNS SOUTHWEST SETTING UP A SURFACE TROUGH
FROM LARAMIE TO CHADRON AND AIDING ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS.

SUNDAY...SLIGHT DECREASE IN AFTERNOON AND EVENING THUNDERSTORM
COVERAGE WITH LESS LOW AND MID LEVEL MOISTURE.

MONDAY...NEXT SHORTWAVE TROUGH ALOFT MOVES ACROSS
WYOMING...PRODUCING ANOTHER ROUND OF ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS.

TUESDAY/WEDNESDAY...FLOW ALOFT TURNS NORTHWEST...THOUGH STILL ENOUGH
LOW AND MID LEVEL MOISTURE TO PRODUCE ISOLATED TO SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS.

&&

.AVIATION...00Z TAF ISSUANCE...
ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING...MAINLY WEST OF A
DOUGLAS TO SIDNEY LINE...AND CONTINUING THROUGH THIS EVENING.
THUNDERSTORMS PRODUCING MVFR AND MOUNTAIN OBSCURATION. AFTER
06Z...WIDESPREAD LOW CLOUDS AND FOG DEVELOPING...PRODUCING LIFR AND
IFR. CEILINGS AND VISIBILITIES IMPROVING TO VFR BETWEEN 12Z AND
18Z...EXCEPT FOR LOCALIZED MVFR. SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THURSDAY AFTERNOON PRODUCING LOCALIZED MVFR AND
TURBULENCE.

&&

.FIRE WEATHER...A STORM SYSTEM MOVING ACROSS THE NORTHERN ROCKIES
THROUGH THURSDAY NIGHT WILL HELP TO PRODUCE COOL TEMPERATURES AND
A GOOD CHANCE OF SHOWERS AND LATE DAY THUNDERSTORMS THROUGH THAT
TIME.  WARMER...DRIER AND BREEZY WEATHER WILL RETURN TO THE CWA
FRIDAY AND CONTINUE THROUGH EARLY NEXT WEEK.  MINIMUM RELATIVE
HUMIDITY VALUES OVER THE LOWER ELEVATIONS WILL GENERALLY BE BETWEEN
15 AND 30 PERCENT ON THOSE DAYS AND TEMPERATURES WILL BE JUST ABOVE
NORMAL.

&&

.HYDROLOGY...FLOOD WARNINGS REMAIN IN EFFECT FOR MOST RIVERS FLOWING
OFF THE SIERRA MADRE AND SNOWY RANGES THROUGH THE WEEKEND.  FLOOD
WARNINGS ALSO REMAIN IN EFFECT FOR THE LOWER NORTH PLATTE RIVER
BETWEEN HENRY AND MITCHELL. TEMPERATURES WILL BE COOLER OVER THE
FORECAST AREA THROUGH THURSDAY ALONG WITH A GOOD CHANCE FOR SHOWERS
AND LATE DAY THUNDERSTORMS. UP TO ONE HALF INCH OF RAIN IS POSSIBLE
EAST OF THE LARAMIE RANGE THROUGH LATE THIS WEEK WITH SMALLER
AMOUNTS WEST OF THE LARAMIE RANGE.  WARMER AND DRIER CONDITIONS ARE
EXPECTED OVER THE REGION FROM FRIDAY THROUGH THE MID PART OF NEXT
WEEK AND WILL ONCE AGAIN INCREASE THE SNOW MELT RATES ABOVE 9000
FEET MSL.  THERE WILL ALSO BE A SLIGHT CHANCE OF LATE DAY SHOWERS
AND THUNDERSTORMS OVER THE CWA DURING THAT TIME.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

WEILAND/RUBIN
Hazardous weather outlook, Jun 8, 10:56 AM MDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1056 AM MDT WED JUN 8 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
091000-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1056 AM MDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND PORTIONS OF SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AHEAD OF A STORM
SYSTEM PUSHING ACROSS THE PACIFIC NORTHWEST. THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE LARAMIE RANGE BY MID AFTERNOON AND
THEN GRADUALLY SPREAD NORTHEAST INTO WESTERN NEBRASKA THIS EVENING.
SOME THUNDERSTORMS MAY BECOME STRONG AND PRODUCE SMALL HAIL...
MODERATE RAINFALL AND WIND GUSTS TO 45 MPH THROUGH THIS EVENING
MAINLY ALONG AND EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY WITH A FEW
STRONG OR SEVERE STORMS POSSIBLE. OTHERWISE HIGH WATER
LEVELS WILL PERSIST ALONG RIVERS ACROSS SOUTHEAST WYOMING AND
WESTERN NEBRASKA MAINLY DUE TO SNOW MELT IN THE MOUNTAINS AND
RELEASED FROM UPSTREAM RESERVOIRS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND
TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ104-109>114-091000-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
1056 AM MDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOME SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THIS
AFTERNOON. THE STORMS THAT FORM ARE NOT EXPECTED TO PRODUCE SEVERE
WEATHER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY WITH A FEW
STRONG STORMS POSSIBLE. HIGH WATER LEVELS WILL PERSIST ACROSS THE
UPPER NORTH PLATTE RIVER AND LITTLE SNAKE RIVER DUE TO MOUNTAIN
SNOW MELT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Jun 8, 4:06 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT WED JUN 8 2011

WYZ103-106-107-082300-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-NORTH LARAMIE RANGE WY-
406 PM MDT WED JUN 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PLATTE AND
NORTHEASTERN ALBANY COUNTIES UNTIL 500 PM MDT...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF GARRETT...OR 27 MILES WEST
OF WHEATLAND...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EXTREME WESTERN PLATTE AND NORTHEASTERN ALBANY
COUNTIES.

RE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:51 PM MDTSevere Thunderstorm WarningCYSPlatte39 min
Jun 8, 5:50 PM MDTSevere Thunderstorm WarningCYSGoshen40 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.